Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 11, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2004, 2:30 PM MST for Graham County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 2:30 PM MST (21:30 UTC)
- Expired
- Jul 14, 2004, 3:30 PM MST
- In force
- 60 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 178 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 982 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 142130 SVRTWC AZC009-142230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 229 PM MST WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRAHAM COUNTY IN ARIZONA * UNTIL 330 PM MST * AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ARSENIC TUBS...OR ABOUT 35 MILES NORTH OF SAFFORD...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARSENIC TUBS AT 300 PM MST DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS. LAT...LON 3330 10945 3344 10959 3325 10999 3300 10973 $$ PYTLAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:40 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 9:40 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 940 AM MST WED JUL 14 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHEAST TODAY AND INCREASE RAINFALL AS IT TAPS INTO MOISTURE FROM TROPICAL STORM BLAS SOUTHWEST OF BAJA. THE RISK OF THUNDERSTORMS SHOULD DECREASE SOMEWHAT LATE IN THE WEEK AS THE UPPER HIGH MOVES SOUTH AND CLOSES OFF SOME OF THE MOISTURE SUPPLY. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD COVER OVER WESTERN HALF OF ARIZONA WITH CLOUDS THINNING/CLEARING THE CLOSER YOU GET TO THE NEW MEXICO STATE LINE. WATER VAPOR IMAGERY AND UPPER AIR PLOTS SHOWED WEAKENING INVERTED TROF OVER CHIHUAHUA MEXICO...MOVING WEST. ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST NEW MEXICO WHERE THE UPPER LEVEL DEFORMATION ZONE IS LOCATED. 12Z TUCSON CONTAMINATED WITH LAST NIGHTS ACTIVITY BUT STILL SHOWED A PRECIPITABLE WATER VALUE JUST UNDER TWO INCHES. WITH VERY MOIST ATMOSPHERE IN PLACE...THERE IS A HIGH POTENTIAL FOR FLASH FLOODING RAINS LATER THIS AFTERNOON AND TONIGHT. HOWEVER THE BUG IN THE MIX TODAY IS THAT HEATING WILL BE CUT BACK DUE TO COOLER BOUNDARY LAYER AND CLOUD COVER (WHICH HAS INCREASED OVER THE LAST HOUR EAST OF TUCSON). CURRENT THINKING FOR FLASH FLOOD WATCH AREA WOULD BE EAST OF A ELOY-SELLS LINE FOR THIS AFTERNOON AND EVENING...AND THEN WEST OF THE ELOY-SELLS LINE FOR TONIGHT INTO THE WEE HOURS OF THURSDAY MORNING. SEVERE THUNDERSTORM THREAT IS LOWER TODAY THAN YESTERDAY DUE TO LESS SHEAR...BUT STILL MAY HAVE A ISOLATED DAMAGING WIND EVENT. THE REST OF THE FORECAST CYCLE WILL BE MENTIONED IN THE AFTERNOON DISCUSSION. && .FIRE WEATHER...HUMIDITIES CONTINUE TO IMPROVE WITH WINDS REMAINING ON THE LIGHT SIDE EXCEPT NEAR TSTMS. THE MAIN CONCERN IS STARTING TO INVOLVE BURN AREA FLASH FLOOD POTENTIAL WHICH WILL CONTINUE TO BE MONITORED CLOSELY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JRG
Hazardous weather outlook, Jul 14, 11:54 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1154 AM MST WED JUL 14 2004 AZZ019-029-030-033>035-150700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY- 1154 AM MST WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY ...FLASH FLOOD WATCH 200 PM UNTIL 1000 PM... SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY... HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE STRONGEST STORMS. DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET MICROBURSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE SOME WARMING ALOFT. AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-150700- TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1154 AM MST WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA .DAY ONE...TODAY ...FLASH FLOOD WATCH 600 PM UNTIL 300 AM... SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY... HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE STRONGEST STORMS. DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET MICROBURSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE SOME WARMING ALOFT. AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:25 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 110 min |
| Jul 13, 9:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 14, 1:03 PM MST | Flash Flood Warning | TWC | Cochise | 57 min |
| Jul 14, 1:30 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 14, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 54 min |
| Jul 14, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Graham | 57 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.